More than 200,000 AstraZeneca vaccinations delayed by probe into side-effects
A total of 202,740 vaccines have been postponed because of the government’s decision to suspend the AstraZeneca jab for two weeks.
Caretaker health minister Hugo de Jonge said the decision had been taken as a ‘precaution’ following a handful of reports of people developing thrombosis soon after receiving the vaccine. No causal link has been established.
Ton de Boer, chair of the medicines council CBG, said: ‘There have been reports of severe illness, four in Norway and two in Denmark, but it is not clear if they are linked to the vaccine.’
The suspension means people aged between 60 and 64 and those with morbid obesity or Down’s syndrome, in Flevoland, Gelderland and Utrecht provinces, will have to wait longer to be immunised. Some healthcare workers and people living and working in institutional care are also affected.
Denmark, Norway and Iceland suspended use of the vaccine last Thursday to carry out further investigations. One person in Denmark died after suffering blood clots.
The condition is a rare form of thrombosis combined with thrombocytopenia, or abnormally low levels of platelets in the blood, which can cause clotting. The patients involved are under the age of 50.
Since the reports from Denmark and Norway were made public last week 10 people have come forward in the Netherlands reporting similar symptoms, according to Lareb, the agency that investigates side-effects of medicines.
The European Medicines Agency has said there is no indication that the vaccine was responsible and cases of thromboembolic events are no more common among vaccinated people than in the general population.
De Boer said in each cases the symptoms had appeared around seven days after the patient had received the AstraZeneca vaccine. Patients could potentially suffer lack of oxygen to the vital organs, leading to intensive care treatment.
‘We need to take a good look at this and restart vaccinations only once we know enough and give people the confidence again that the vaccine is safe.’
The decision has led to mixed reactions among health professionals. The national association of family doctors (LHV) said it was ‘sensible’. ‘Doctors have had questions from patients and want to be able to give a clear picture,’ said a spokesman.
But the medical professionals union NU’91 said suspending the vaccines could trigger a ‘worst case scenario’ just as infections are rising again.
‘The chance of getting corona is many times greater than the chance of this side-effect,’ chairman Stella Salden told the NOS Radio 1 Journaal. ‘You have to ask if stopping vaccination will protect people’s safety.’
Thank you for donating to DutchNews.nl.
We could not provide the Dutch News service, and keep it free of charge, without the generous support of our readers. Your donations allow us to report on issues you tell us matter, and provide you with a summary of the most important Dutch news each day.Make a donation